Hail, Dickinson
- When
- September 3, 4:25 PM CST to 4:26 PM CST
- Where
- Dickinson County, 2.56 mi WNW of Abilene
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.940, -97.260
Quarter size hail near Interstate 70.
Several supercells developed early evening on September 3 along a cold front, producing hail as large as two inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Several supercells developed early evening on September 3 along a cold front, producing hail as large as two inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 3, 1:21 PM CST, 3 hours 4 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Topeka KS 221 PM CDT Wed Sep 3 2025 .KEY MESSAGES... - Scattered thunderstorms expected this evening along a southward moving cold front. Some storms could be severe with large hail and damaging winds. - Cool temperatures with a few rain chances persist into early next week. && .DISCUSSION... Issued at 219 PM CDT Wed Sep 3 2025 Surface observations show the cold front is beginning to move south from Nebraska into far northeast Kansas. Ahead of the front, sunshine and weak WAA is helping temperatures rise into the low/mid 80s - our warmest day in over 10 days. With dewpoints in the low/mid 60s and mid-level cooling beginning to occur, CIN is weakening just ahead of the boundary. So expect scattered thunderstorms to begin to develop within the 4-6 PM window as the front nears the I-70 corridor. Moisture convergence isn't all that impressive, so some uncertainty with how fast storms can become organized. But with 40- 45 kts of effective shear and 1500-2000 J/kg of ML CAPE, do expect a few storms to eventually become severe. The hail threat will likely be greatest with any initial supercells, with a wind threat increasing as storms become more numerous and cold pools merge. Can't rule out some significant hail larger than golf ball size, particularly towards central KS where mid-level lapse rates and effective shear are slightly better. The severe threat should quickly move south of the area by around 9-10 PM, with cooler and drier air steadily moving in. Tomorrow morning will be nice and cool as surface high pressure very briefly becomes centered over the area. Light winds and clear skies may also result in some fog as temperatures drop to near 50 degrees. A fast moving upper wave then moves southeast into the main Great Lakes upper low, pushing a secondary cold front through our area Thursday night. While moisture quality won't be quite as much behind the first front, still may see a few weaker thunderstorms late Thursday night. Good signal for lighter showers to persist into the day on Friday, with cloud cover likely keeping temperatures in the 60s. High pressure moves back in by Saturday morning, allowing temperatures to fall into the upper 40s across much of the area. Cool temperatures continue through the weekend and into early week as northwest flow and surface ridging persist. The weekend looks mostly dry, followed by some minor rain chances early next week with a pair of weak upper waves. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1229 PM CDT Wed Sep 3 2025 Expecting scattered thunderstorms to develop around 21-23Z this evening as a cold front moves south across the area. Storms should be south of the main TAF sites by 01Z, though a few showers could linger for a bit longer. Light southwest winds this afternoon veer to the north at around 5 kts behind the cold front. With clearing skies and light winds, could see some patchy dense fog towards sunrise tomorrow morning, though confidence is low for now. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Reese AVIATION...Reese
Hazardous Weather Outlook National Weather Service Topeka KS 223 PM CDT Wed Sep 3 2025 KSZ008>012-020>024-026-034>040-054>056-058-059-041930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 223 PM CDT Wed Sep 3 2025 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms are possible after 4 PM, mainly along and south of the Interstate 70 corridor. The primary hazard will be large hail and isolated damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
513 PM CDT Wed Sep 3 2025
KSZ034-035-032245-
Dickinson-Ottawa-
513 PM CDT Wed Sep 3 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN DICKINSON AND
SOUTHEASTERN OTTAWA COUNTIES THROUGH 545 PM CDT...
At 512 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Manchester, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Hail damage to outdoor objects
and vegetation is possible.
Locations impacted include...
Abilene, Solomon, Enterprise, Manchester, Niles, Moonlight, and
Talmage.
This includes Interstate 70 between mile markers 267 and 283.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3911 9753 3913 9735 3913 9721 3890 9701
3883 9737 3891 9737 3892 9738 3893 9738
3893 9737 3896 9737 3896 9748
TIME...MOT...LOC 2212Z 328DEG 23KT 3904 9735
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
FlanaganThe Topeka radar (KTWX), 89 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
10 hail. Local standard time, as filed.
Quarter size hail near Interstate 70.
Delayed report. From restaurant in Harveyville.
Two inch diameter hail along Highway 15 south of Abilene.
Relayed by emergency manager.
Golf ball size hail south of Abilene along Highway 15.
Two inch hail between Abilene and Elmo along Highway 15.
Report from mping.
Report from mping in Osage City.
Report from mping in Osage City.
Delayed report from southern Morris County. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287414, 1287415, 1287416, 1287417, 1287418, 1287419, 1287420, 1287421, 1287422, 1287423.